Will I have to be on anti-depressants the rest of my life?
I suffered a major deppressive episode 13 years ago and am still on anti-depressants. I asked my doctor if I could wean off the meds, and she told me that b/c of my one depressive episode and my family history of mental illness I will have to be on the meds for the rest of my life. I don't want to be! We don't even know how I would feel without meds. I'm afraid of the long-term effects. I'm on 20 mg of Lexapro and 900 mg of Neurontin. Does anyone have any thoughts on this? Is my doctor just a drug pusher? Thanks.
Your Dr. is Def. not a drug pusher... Are you seeing your Primary Care Dr or a physciatric Dr ? I am bipolar and supposed to be taking meds, but I can't because of my pregnancy... Your Dr is correct. If you have a family histroy of mental illness, and you yourself suffer from things, then that means you have a chemical imbalance in your brain. It doesn't mean your crazy, doesn't mean your sick.. It just means that your brain does not produce enough of the chemical's needed to increase and decrease your mood's as needed. My advice, if you aren't already.. Get in with a phsyciatrist who can manage your moods and your meds.... If you stop taking the meds, it could send you into a downward spiral of depression.... ( I've been there, done that)..... If you want to talk feel free to hit me up
Your dr could be taking the easy way out ..
see you don't cause any probs to her on the medication . 13yrs is a very long time to be on antidepressants they are meant to be used for the shortest time possible .....then be tapered down and stopped , then if probs arise to be started again. Even tho there is mental illness in your family it doesn't mean to say that you will suffer from it too. I have rapid cycling bipolar ( the only one in our family to suffer from mh probs) and am not on meds as I don't believe in medication due to the side effects ,after all psychiatric medication damages your brain and body long term.But with bp some people have to take meds to be able to live a normal life .
Has your dr ever suggested CBT to you I am on a course at the moment for the depressive side of my illness.
There are many other ways of managing depression :)
Remember it's your choice .......your dr cannot make you take medication.....it's your life and your body !!!!!
It is your choice. I have had depression over 20 years. I have tried quite a few times to come off medication, but the depression always comes back. The longest I was without depression was 1 year.
I have now accepted that I will be on anti-depressdants for the rest of my life. I feel so well when taking medication, and would rather that, than the hell of depression.
You could certainly come off the medication, and see how you go. Up to you, not your doctor. My doctor knows I am always taking myself off, and then going on medication again, and he supports me whatever I do.
Anitdepressants are meant to be taken for a short time, yes... But if you go off the medication, you are putting yourself at a higher risk to slip back into depression or a manic stage, so therefore yes...Given a family history you will need medication for the rest of your life. As I stated before being bi polar means that your body does not create enough of the chemicals in your brain needed to keep your moods stabilized.... That is why you have drugs out there that help stablaize the moods...You can't be forced to take medication, but if you try other methods and you just refust to take medication you could actually be making the situation worse....
Thank you for the feedback. I am seeing a psychiatrist as well as talking to a therapist. About six months ago I started taking a lower dose of the Lexapro and the Neurontin. I have had a difficult time, but I have also had a LOT of stressful events occur in that time. I think I'm coping well all things considered. Anyway, it's the memory loss and general fogginess that has been getting to me lately that makes me want to wean off of the meds. If you look up Neurontin on the web, one of the biggest side effects is memory loss. I'm dating a very intelligent man and feel like such a moron when I fumble to think of even an easy word. Thank you for the support. I just joined this forum and think I'm going to like it here!
Nancy, So glad you found us and think you will stay. I joined a year ago, when I was in a deep depression. I have found so much support here, and friends too, who I now e-mail, although I am in British Isles and they in USA. Such wonderful helpful people.
You sound as though you are a very determined lady, and I wish you good luck. I am sure you will get lots of support here, and also from your psychiatrist and therapist. You are coping really well.
I hope you are feeling better tonight. As much as I want off the Neurontin, I'm going to hold off weaning down any lower because I am living with a lot of stress right now and don't think it would be wise. However, for the doctor to make such a definitive response to me about living on the meds forever, it has made me want to do it sooner than later. The good news is that she is leaving the decision up to me. Take care.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.